You are here

Preventing a drug overdose

Published 25 January 2017.

There are no safe limits or methods of use for intoxicants. Therefore, their use is always a risk to health. Even in small amounts, their use is a certain kind of poisoning against which the body defends itself. These defence methods cause symptoms that vary depending on the used intoxicant and its method of use. 

Intoxicants can be roughly divided into central nervous system depressants and stimulants. At their mildest, the overdose reactions are uncomfortable sensations, i.e. the undesirable effects of intoxicants. At worst, they lead to serious poisoning cases that may lead to disability, col-lapse of vital functions or death. 

A couple of hundred people die of drugs every year in Finland. The most common factor in these intoxicant-related deaths is the simultaneous use of opioids and benzodiazepines togeth-er with alcohol.

Symptoms of overdose

Overdose symptoms of cannabis use include:

  • strong anxiety
  • the blurring of the sense of reality, i.e. psychosis
  • symptoms usually start about 1–2 hours after heavy use

The overdose symptoms of stimulants (e.g. amphetamine, cocaine, ecstasy, MDPV) include:

  • strong anxiety, restlessness and agitation
  • incoherency, delusions of grandeur and euphoria
  • rapid pulse and elevated blood pressure
  • elevated body temperature, fever and seizures
  • expanded, unreactive pupils

The overdose symptoms of depressants (e.g. alcohol, benzodiazepines, buprenorphine, tra-madol, methadone, gamma-Hydroxybutyric acid, gamma-Butyrolactone, heroin, codeine) in-clude:

  • heavy breathing, sleepiness, difficulties with talking and breathing
  • pale or bluish skin
  • itchiness or flushed skin
  • lower body temperature
  • slower pulse
  • tremors, seizures, nausea
  • contracted pupils 

Preventing an overdose

The most effective way to avoid overdose is not to use intoxicants. If you do use intoxicants, take the following into account:

  • Only use one substance at a time. Mixing different substances multiplies the risk of overdosing.
  • Test an unknown substance before using it. The substance you have acquired may not be what you believe it to be and, therefore, will not affect you as you hope it will. Be careful.
  • Take into account your general condition and health. Certain conditions, such as diabetes, will decrease your body’s ability to tolerate the effects of intoxicants. Remember to drink enough water.
  • Remember to take into account your decreased tolerance after detoxification treat-ment. Your body may not be able to tolerate the same amounts of intoxicants as before the treatment.
  • Avoid using intoxicants alone. If something does go wrong, there should be someone close by who can call for help.
  • Talk about the new batches of substances available on the streets with other users. Look for and share information actively.
  • Avoid injecting substances. If injected, the intoxicant will be absorbed into your body immediately and you may not have the time to react if something goes wrong.

NB

  1. Do not try to medicate someone who has overdosed; it usually only makes the situ-ation worse.
  2. Call for help immediately by calling the emergency number 112. Remain calm. Give as much information about the situation and the substances used as possible and be honest. Follow the instructions given by the emergency centre.
  3. If your friend overdoses, never leave them alone.

Mervi Holm
Project coordinator, A-Clinic Foundation

Was this article useful?
Total votes: 1960 - Average vote: 3